Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 12, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 18, 2018, 2:20 AM MDT for Greeley County, Kansas; Cheyenne County, Colorado. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2018, 2:20 AM MDT (08:20 UTC)
- In effect from
- Mar 18, 2018, 12:00 PM MDT
- Expired
- Mar 18, 2018, 5:03 PM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Greeley County, KS
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 8.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3354 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951 WWUS83 KGLD 180820 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 220 AM MDT Sun Mar 18 2018 ...CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF THE REGION THIS AFTERNOON... .With low pressure west of the region today...strong southerly winds will develop this afternoon. These strong winds will combine with low relative humidity readings over extreme south and southwest portions of the area to create dangerous fire weather conditions. COZ254-KSZ041-181800- /O.NEW.KGLD.FW.W.0012.180318T1800Z-180319T0000Z/ Cheyenne-Greeley- 220 AM MDT Sun Mar 18 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM MDT this evening. * Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 041 Greeley. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
454 WWUS83 KGLD 181734 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1134 AM MDT Sun Mar 18 2018 ...CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF THE REGION THIS AFTERNOON... .With low pressure west of the region today...strong southerly winds will develop this afternoon. These strong winds will combine with low relative humidity readings over extreme south and southwest portions of the area to create dangerous fire weather conditions. COZ254-KSZ041-190000- /O.CON.KGLD.FW.W.0012.180318T1800Z-180319T0000Z/ Cheyenne-Greeley- 1134 AM MDT Sun Mar 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR low humidity and gusty winds FOR FIRE WEATHER ZONES 041 AND 254... * Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 041 Greeley. * Winds...South 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
556 WWUS83 KGLD 182303 AAA RFWGLD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 503 PM MDT Sun Mar 18 2018 COZ254-KSZ041-190015- /O.CAN.KGLD.FW.W.0012.000000T0000Z-180319T0000Z/ Cheyenne-Greeley- 503 PM MDT Sun Mar 18 2018 ...THE RED FLAG WARNING FOR FIRE WEATHER ZONES 041 AND 254 HAS BEEN CANCELED... Since 400 pm MDT, cloud cover and precipitation have rapidly developed over the area in association with an approaching upper level disturbance. Relative humidities have increased and hazardous fire weather conditions are no longer expected. As a result, the Red Flag Warning has been canceled. $$ Vincent
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 18, 12:13 AM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 18, 12:13 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1213 AM MDT Sun Mar 18 2018 .SHORT TERM...(This evening through Monday night) Issued at 315 PM MDT Sat Mar 17 2018 Tonight-Sunday...some mid and high clouds move into the area from the southwest with possibly a thick deck of cirrus toward sunrise. The latest high res guidance is showing stratus moving southwest into parts of our area with sharply reduced visibilities, starting around 07z-08z and continuing through mid morning Sunday. Have added areas of fog accordingly. Southeast winds 5 to 15 mph tonight with lows in the upper 20s to mid 30s. On Sunday mid level dry slot moves into the area from the southwest and should help in preventing any thunderstorm activity til perhaps the very late afternoon and closer to sunset when low pressure emerges over southeast Colorado associated with a larger upper trough. Enough moisture may be present to generate showers and thunderstorms generally west of a line from about Yuma to Colby and Oakley initially, slowly expanding in coverage though sunset. Winds increase into the breezy to windy category from the southeast during the day. High temperatures in the low to upper 60s. Sunday night-Monday night...models maintain a forecast track taking the center of the storm system east along the Kansas/Oklahoma border through Monday morning. Showers and thunderstorms increase in coverage through midnight with a change over to snow from west to east as colder air filters in behind the storm. North winds increase into the 15 to 30 mph range with higher gusts, strongest winds generally along and west of the CO/KS border. This will likely produce some reduced visibilities in snow and blowing snow. For Monday the storm system is well east of the area but we're under the impact of an upper trough which will contribute to additional snow or a mix of rain and snow in the morning. Question is will temperatures warm enough in the afternoon to completely change the precip type to liquid or like on Friday keep temperatures under the stronger dynamics favorable for snow. I trended temperatures down a few degrees prolonging potential for snow but it may not be enough. Right now the afternoon has mainly rain as precip type. Currently have high temperatures in the upper 30s to low 40s. Winds will continue from the north in the 15 to 25 mph range with higher gusts. Precipitation comes to an end from west to east by midnight as drier air moves in. Little if any additional moisture is expected. Low temperatures look to range from the upper teens to low 20s west, low to mid 20s east of the CO/KS border. Right now total snowfall accumulations range from a trace to 3 inches, highest in Yuma county. ECWMF/SREF/GFS/NAM 24 hour snowfall amounts are quite a bit higher. Experimental HRRR snowfall amounts similar to current forecast. CIPS analogs also show high probabilities of 2 inch amounts with very little support for anything over 4 inches. Am hesitant to make any adjustments up or down from current forecast given at least continuity between model runs and neighboring offices. Still have time to adjust if need be. .LONG TERM...(Tuesday through next Saturday) Issued at 145 PM MDT Sat Mar 17 2018 Upper ridge over the Great Basin Tuesday will move east and amplify as it approaches the Plains on Thursday. A fast moving, weak shortwave trough will come through on Friday as the ridge moves east. Models have gone dry with this system, apparently due to a lack of moisture. So, the extended period is currently dry. Temperatures will start near normal on Tuesday and warm to much above normal by Thursday and Friday, then cool off a bit for Saturday behind a cold front associated with the shortwave. Only hazardous weather potential will occur on Friday, with critical fire weather conditions possible due to low humidity and gusty westerly winds. && .AVIATION...(For the 06Z TAFS through 06Z Monday morning) Issued at 1145 PM MDT Sat Mar 17 2018 Aside from a short period of MVFR/IFR stratus possible at the KMCK terminal this morning (11-16Z), VFR conditions will prevail through sunset /00Z/. MVFR/IFR ceilings associated with showers will be possible this evening by the end of the TAF period (00-06Z Mon). Somewhat breezy SSE winds (15-20 knots with gusts to 25-30 knots) are expected to prevail at the KGLD terminal this morning, strengthening to 20-25 knots with gusts up to 30-35 knots during the afternoon. Winds are expected to back from SSE to E by the end of the TAF period at KGLD. At KMCK, expect ESE winds at 8-13 knots this morning to veer to the SE at 15-18 knots with gusts up to 25-28 knots by early afternoon (~18Z). By the end of the 06Z TAF period, winds at KMCK will back to the ESE/E and strengthen to 20-25 knots with gusts possibly up to 30-35 knots. && .FIRE WEATHER... Issued at 315 PM MDT Sat Mar 17 2018 Critical/near critical fire weather conditions are possible Sunday afternoon as relative humidity values below 20 percent and south to southeast winds gusting 20 to 25 mph combine generally along and south of a line from near Flagler to Cheyenne Wells to near Tribune. Critical and near critical fire weather conditions remain possible Friday afternoon as relative humidity values in the 10-15 percent range combine with west and northwest winds gusting to 30 mph along and south of a line from Flagler to Burlington to Russell Springs. Critical fire conditions are possible Saturday afternoon from Flagler to Tribune and points west. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...ERRYK AVIATION...VINCENT FIRE WEATHER...99
Hazardous weather outlook, Mar 17, 3:25 PM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 325 PM MDT Sat Mar 17 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 325 PM MDT Sat Mar 17 2018 /425 PM CDT Sat Mar 17 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Areas of fog with reduced visibilities are possible from after midnight through early Sunday morning generally east of a line from near Trenton Nebraska to Hoxie Kansas. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... A few severe thunderstorms are possible late Sunday afternoon and evening for the eastern portion of the area. Strong wind and large hail are the main threats. For areas south of a line from near Flagler to Cheyenne Wells to near Tribune critical and near critical fire weather conditions are possible. Accumulating snowfall is possible for areas along and west of a line from near Norton and Sharon Springs Kansas to Cheyenne Wells Colorado. Highest potential for accumulating snowfall will be along and north of interstate 70 and west of highway 25 where a few inches are possible. Strong north winds are also expected during this time which may lead to blowing snow and reduced visibilities. Critical and near critical fire weather conditions remain possible Friday afternoon along and south of a line from Flagler to Burlington to Russell Springs. Critical fire conditions are possible Saturday afternoon from Flagler to Tribune and points west. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:58 PM MDT | Winter Weather Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Norton, Rawlins and 3 more | 25 hr |
Nearby
Red Flag Warnings in Kansas, 2018Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.